MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL PK 4.5MM W/ ULTRA TAPE BLUE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL PK 4.5MM W/ ULTRA TAPE BLUE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203981
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an arthroscopic rotator cuff repair the distal tip of the healicoil pk inserter came off after anchor insertion.A few millimeters were sticking out of the bone, which help the surgeon to get a good grip with arthroscopic graspers and pulled the tip out.Surgeon reported hard bone-bone prep was done according to surgical technique and anchor insertion seemed as expected.The procedure had a delay shorter than 30 minutes and it was completed with a back up device.No injury was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
D10, h3, h6: one healicoil pk 4.5mm device used for treatment, was returned for evaluation.Bone condition was reported as hard.Report indicates prep for hard bone was done according to surgical technique, but that was the extent of the detail.No anchor or suture were returned.The return consisted of the inserter only.It had been separated at the weld into two pieces.There was damage at the distal section of the inserter.It appeared that a sharp instrument had been forcefully used causing gouging toward the distal tip.This is where the shaft separated from the insertion tip.There was evidence of weld fracture from force applied.The shaft was slightly flared.The forked inserter tip was dinged and bent.Per instructions for use: ¿it is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.If more torque is required to insert the anchor, stop and ensure that the drill bit size and depth are correct.Use of excessive force during insertion can cause failure of the suture anchor or insertion device.Breakage of the suture anchors can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.Recommended prep instrument for hard bone condition is a 4.5mm awl dilator and a 3.5mmspade drill tip.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.No root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.

Brand Name
HEALICOIL PK 4.5MM W/ ULTRA TAPE BLUE
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9984299
Report Number1219602-2020-00670
Device Sequence Number4442096
Product Code MBI
UDI-Device Identifier00885554032123
UDI-Public00885554032123
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,foreign,health profe
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2024
Device Model Number72203981
Device Catalogue Number72203981
Device Lot Number2037199
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/05/2020
Initial Date Received by Manufacturer 03/28/2020
Supplement Date Received by Manufacturer05/07/2020
Initial Report FDA Received Date04/21/2020
Supplement Report FDA Received Date05/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1